Case Report

A Challenging Case of Syndrome of Inappropriate Secretion of Antidiuretic Hormone in an Elderly Patient Secondary to Quetiapine

Authors: Ayce Atalay, MD, Nur Turhan, MD, Ozlem Erden Aki, MD

Abstract

Hyponatremia secondary to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is an uncommon complication of treatment with centrally acting drugs including selective serotonin reuptake inhibitors (SSRIs) and antipsychotic medications. Antipsychotics are commonly used for the treatment of behavioral and psychiatric symptoms in elderly patients with dementia, and the use of those agents is increasing. Here, we report an elderly man who developed hyponatremia after treatment with medications for depression and agitation.


Key Points


* Antipsychotics are commonly used for the treatment of behavioral and psychologic symptoms in elderly patients with dementia, and the use of those agents is increasing.


* Polypharmacy and concomitant use of another psychotropic drug with a selective serotonin reuptake inhibitor (SSRI) may precipitate and/or augment the development of hyponatremia and/or syndrome of inappropriate secretion of antidiuretic hormone (SIADH).


* The serum sodium concentration in elderly patients who are already on multiple medications should be carefully monitored after the initiation of treatment with an SSRI or an antipsychotic medication.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Miehle K, Paschke R, Koch CA. Citalopram therapy as a risk factor for symptomatic hyponatremia caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report.Pharmacopsychiatry 2005;38:181–182.
 
2. Nahshoni E, Weizman A, Shefet D, et al. A case of hyponatremia associated with escitalopram. J Clin Psychiatry 2004;65:1722.
 
3. Flores G, Perez-Patrigeon S, Cobos-Ayala C, et al. Severe symptomatic hyponatremia during citalopram therapy: a case report. BMC Nephrol 2004;5:2.
 
4. Iraqi A, Baickle E. A case report of hyponatremia with citalopram use. J Am Med Dir Assoc2004;5:64–65.
 
5. Fisher A, Davis M, Croft-Baker J, et al. Citalopram-induced severe hyponatraemia with coma and seizure: case report with literature and spontaneous reports review. Adverse Drug React Toxicol Rev2002;21:179–187.
 
6. Collins A, Anderson J. SIADH induced by two atypical antipsychotics. Int J Geriatr Psychiatry2000;15:282–283.
 
7. Ogilvie AD, Croy MF. Clozapine and hyponatraemia. Lancet 1992;340:672.
 
8. Whitten JR, Ruehter VL. Risperidone and hyponatremia: a case report. Ann Clin Psychiatry1997;9:181–183.
 
9. van Iersel MB, Zuidema SU, Koopmans RT, et al. Antipsychotics for behavioural and psychological problems in elderly people with dementia: a systematic review of adverse events. Drugs Aging2005;22:845–858.